View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
1. A patient is admitted to your telemetry unit with worsening heart failure. She complains of seeing yellow-green halos around images. She also states that she's been nauseated and unable to eat for the past few days. Based on these findings, you suspect
a. digoxin toxicity.
d. myocardial infarction (MI).
2. A 32-year-old patient with a history of Wolff-Parkinson-White (WPW) syndrome is admitted to your unit after laparoscopic cholecystectomy. Which ECG characteristics are typical in a patient with WPW syndrome?
a. prolonged PR interval and narrowed QRS complex
b. prolonged PR interval and presence of a delta wave
c. shortened PR interval and narrowed QRS complex
d. shortened PR interval and widened QRS complex
3. A patient with a low magnesium level develops a dysrhythmia. You record the rhythm strip shown below and identify the dysrhythmia as
a. monomorphic ventricular tachycardia.
b. ventricular fibrillation.
c. paroxysmal supraventricular tachycardia.
d. torsades de pointes.
4. An 86-year-old patient is admitted to your unit with digoxin toxicity. You begin cardiac monitoring, which displays the rhythm shown below. You document this strip as
a. normal sinus rhythm with first-degree atrioventricular (AV) block.
b. type I second-degree AV block.
c. sinus tachycardia.
d. junctional tachycardia.
5. You're caring for a patient who developed complications requiring transvenous pacemaker insertion after an acute MI. His monitor alarm sounds, and the rhythm strip shown below is recorded. You interpret this rhythm as which type of pacemaker malfunction?
a. failure to capture
b. failure to pace
6. A patient admitted to the cardiac care unit with digoxin toxicity required transvenous pacemaker insertion. While assessing him, you note the rhythm shown below on his monitor. It displays
c. failure to pace.
b. failure to sense.
7. Your patient complains that his heart is skipping beats. You immediately record a rhythm strip from his cardiac monitor and take his vital signs. Based on the rhythm strip shown below, you should notify his health care provider of
a. failure to sense.
c. pacemaker-mediated tachycardia.
d. failure to pace.
8. When teaching a patient with a newly inserted permanent pacemaker, you should
a. advise him to avoid computed tomography scans.
b. explain that magnetic resonance imaging scans are safe.
c. instruct him to avoid tight clothing or any direct pressure over the incision.
d. tell him that hiccups are normal for the first few days after a pacemaker insertion.
9. After administering quinidine to your patient, you note that he develops a prolonged QT interval on his rhythm strip. You notify his health care provider immediately because you know that prolongation of the QT interval places the patient at risk for
a. atrial fibrillation.
c. torsades de pointes.
b. junctional tachycardia.
d. atrial flutter.
10. A 36-year-old patient with a history of heart transplantation is admitted to your unit for observation after an appendectomy. If he develops symptomatic bradycardia, which intervention is indicated?
b. transcutaneous pacemaker
11. A health care provider orders a preoperative 12-lead ECG for your patient who's scheduled for a thoracotomy in the morning. Which leads are bipolar?
a. aVR, aVL, and aVF
c. V1, V2, and V3
b. I, II, and III
d. V4, V5, and V6
12. Leads I, aVL, V5, and V6 view which area of the heart wall?
a. inferior wall
c. posterior wall
b. anterior wall
d. lateral wall
13. A health care provider orders a signal-averaged ECG for a patient who sustained an acute MI. This test typically is ordered to
a. locate posterior-wall damage.
b. determine the risk of sudden death from sustained ventricular tachycardia.
c. identify whether the patient has suffered damage to his right ventricle.
d. identify left bundle-branch block in an anterior MI.
14. You're caring for a patient with a history of angina who calls you into his room because he's experiencing chest pain. His admission orders include a 12-lead ECG with each episode of chest pain. You immediately retrieve the ECG machine. To ensure proper placement, place lead V1 in the
a. fourth intercostal space at the right sternal border.
b. fourth intercostal space at the left sternal border.
c. fifth intercostal space at the left anterior axillary line.
d. fifth intercostal space at the left midclavicular line.
15. You're caring for a 72-year-old patient admitted with unstable angina. He calls you into his room and complains of chest pain that he rates as an 8 on a scale of 0 to 10 (10 being the worst). You immediately obtain a 12-lead ECG. Which ECG change would you expect with myocardial ischemia?
a. pathologic Q wave
c. widened QRS complex
b. T-wave inversion
d. poor R-wave progression
1. a A patient with digoxin toxicity may develop dysrhythmias, blurred vision, hypotension, ocular yellow-green halos, anorexia, nausea, and vomiting.
2. d Wolff-Parkinson-White syndrome is characterized by a shortened PR interval (less than 0.12 second) and a widened QRS complex (greater than 0.1 second). The beginning of the QRS complex may appear slurred. This hallmark sign is referred to as a delta wave.
3. d The rhythm strip shows torsades de pointes.
4. a First-degree AV block is characterized by abnormally prolonged PR intervals that are greater than 0.2 second and constant. Various drugs, including digoxin, can cause first-degree AV block.
5. a The rhythm strip shows the pacemaker's failure to capture. The pacemaker spike isn't followed by a QRS complex.
6. c The rhythm strip reveals the pacemaker's failure to pace. Two paced beats are followed by an absence of pacemaker spikes and no QRS complexes.
7. a The ECG pacemaker spikes fall where they shouldn't, indicating a failure to sense.
8. c You should instruct the patient to avoid tight or restrictive clothing that puts pressure on the incision or pacemaker.
9. c QT prolongation can lead to polymorphic ventricular tachycardia, referred to as torsades de pointes. Torsades de pointes can lead to ventricular fibrillation and sudden cardiac death.
10. b After cardiac transplantation, the denervated heart won't respond to atropine, so transcutaneous pacing is indicated.
11. b The 12-lead ECG includes three bipolar limb leads (I, II, and III).
12. d Leads I, aVL, V5, and V6 view the heart's lateral wall.
13. b Signal-averaged ECG helps identify patients at risk for sudden death from sustained ventricular tachycardia. The test uses a computer to identify ventricular late potentials that can't be detected by a standard 12-lead ECG.
14. a Place lead V1 in the fourth intercostal space at the right sternal border.
15. b A classic ECG change associated with myocardial ischemia is T-wave inversion.
ECG Interpretation Made Incredibly Easy!!, 4th edition, Lippincott Williams & Wilkins, 2008.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top